Drug Therapy and Physical Assessment
(Adapted from: Eisenhauer, L. A. & Murphy, M. A. (1998).
Pharmacotherapeutics and advanced nursing practice. NY: McGraw-Hill.)
Physical assessment is an integral part of any encounter of the clinician
and the patient. The extent and focus of physical assessment depends on the
circumstances. A brief and focused assessment may be done when monitoring specific
aspects of a patient's ongoing drug and other therapy or when investigating
a specific complaint. A general overall assessment is used is order to evaluate
overall health status.
The drug therapy that a patient is receiving may impact on the findings
of physical assessment. The purpose of this page is to highlight the effects
of commonly used drugs on physical examination findings. Some of these effects
are interferences i.e., they are drug side effects that might lead to a confused
or perhaps erroneous or dangerous conclusion if the clinician did not realize
that the effects were from the drug therapy. Not all of these effects are necessarily
benign; many require some type of followup as to whether it is affecting the
patient's quality of life or functioning or needs to be treated to prevent further
Since drugs can cause so many different adverse effects and may actually cause disease, it is sometimes difficult to make a clear distinction between interferences or inconvenient side effects and signs of actual adverse effects caused by a drug.
Overall General Assessment -
Observing the patient as he or she walks into a room can give clues to ataxia
and other gait disturbances that may be a result of such drugs as ototoxics
(eg. antibiotics, loop diuretics), antipsychotics(e.g. tardive dyskinesia) or
peripheral neuropathy (INH).
As the clinician begins to interact with the patient clues to mental status
and the mental and physical ability to follow directions can be assessed as
the examination progresses
Facies: masklike- may indicate pseudoparkinsonism from antipsychotics.
Cushingoid moon face, buffalo hump, trunkal fat deposits) may indicate the
patient is on steroid therapy.
smacking of lips, gyrations of tongue, grimacing: tardive dyskinesia ?
Skin eruptions are commonly caused by drugs and may indicate allergic responses. Drug therapy should always be considered as a possible cause of any skin eruption.
Discoloration of skin
Dark hyperpigmentation- chlorpromazine
Jaundice may be from drug induced liver damage or from drug induced cholestasis(phenothiazines, INH, tetracycline)
Brown: quinacrineGray- deposition of metallic salts- silver, gold, bismuth
Pigmentation ("melasma of pregnancy"): oral contraceptives,
Dryness: anticholinergics, other drugs with anticholinergic side effects(e.g..
Bruising: anticoagulants, aspirin, steroids, any drugs causing bone marrow
depression (antibiotics, cancer chemotherapy)
Thinning, striae and darkening of skin: steroids
Scarring, needle tracks: cue to drug abuse
Contact dermatitis- from direct skin contact with drug or chemical e.g.
Acne: suggests changes in sex hormone levels.
Livedo reticularis -reddish-blue net-like pattern- amantadine
Yellow or orange stain on soles or palms: isotretinoin or rifampin or excessive
ingestion of foods rich in carotene.
Red neck syndrome or red man syndrome: rapid infusion of vancomycin or codeine.
Tophi- thiazides(from increased uric acid causing deposits in skin)
Hair: alopecia- steroids, male hormones (male pattern baldness),
patches of hair growth: minoxidil, oral contraceptives
Nails-darkening: cancer chemotherapy
Oncholysis: tetracycline, doxorubicin, captopril
Exophthalmos and lid edema: steroids
dryness of eyes: anticholinergics, sympathomimetics
Cornea: corneal deposits from heavy metals such as gold and silver
Lens: deposits from use of phenothiazine.
Cataracts: steroids, drugs given to treat gallstones.
Glaucoma-primary-angle closure can be induced by atropine-like drugs; ibuprofen,
Prolonged topical steroid therapy can increase intraoptical pressure.
Retinopathy: antimalarials, phenothiazines
Blurred vision: anticholinergics, certain antihistamines and certain antibiotics
Mydriasis (enlarged pupils): from atropine or other drugs given locally
for purpose of causing mydriasis (as before eye exam) or as side effect of atropine
or other drugs with atropine-like anticholinergic side effects.
Miois(pinpoint pupils): opioid drugs; exposure to drugs with cholinergic
effects, e.g.. pilocarpine, bethanechol, neostygmine, physostigmine
Impairment of night vision: pilocarpine
Nystagmus: hydantoin (Dilantin)
Toxic ambylopia: digitalis preparations, high doses of nicotinic acid
Diplopia: acetophenazine, oral contraceptives
Color disturbances may occur as result of digitalis therapy (yellow scotomotor).
Ethambutol may cause loss of green vision
Drugs may affect either or both branches of the eighth cranial nerve(acoustic or vestibular), affecting hearing and/or vestibular function. Renal function is important to assess in a patient receiving an ototoxic drug that is excreted by the kidney.
Ototoxic drugs include aminoglycoside antibiotics (e.g. streptomycin, gentamycin,
kanamycin); loop diuretics (e.g. furosemide, bumetanide, ethacrynic acid); vancomycin
(even if only topical administration), chloroquine, quinine, quinidine, phenylbutazone
Assessment of drug effects on vestibular function can be assessed through
Romberg's test or finger to nose Ataxia and imbalances are early signs of vestibular
dysfunction. Check also for nystagmus. If the patient is taking antiemetics
for any reason or a drug with an antiemetic side effects, this could interfere
with the testing of vestibular function.
Blood pressure: orthostatic hypotension: antihypertensives, diuretics.
Increased blood pressure: drugs causing sodium and fluid retention
Beta blockers blunt or prevent the reflex tachycardia normally present on
Inflamed nasal membranes: cocaine use, neosynephrine, high levels of female sex hormones
Rhinitis medicamentosus: dry red nasal mucosa from abuse of decongestants
Bleeding gums: anticoagulants
Blue-black gum margins: bismuth therapy
Overgrowth of gums (gingival hyperplasia) : hydantoin, excessive oral contraceptives
Dry mouth: anticholinergics or drugs with atropine-like/anticholinergic
side effects(e.g. antihistamines, psychotropics)
Stomatitis: cancer chemotherapy
Monilia: anti-infective or immunosuppressive therapy
Hairy tongue: overgrowth of fungi from antibiotic therapy
Discoloration of teeth: tetracycline, liquid iron preparations
Taste: Metallic taste: oral hypoglycemics
garlic taste: DMSO
partial or total loss of taste: penicillamine
taste disturbances: lithium, certain TB drugs
generalized enlargement of lymph nodes can occur from mediastinal effects
of hydantoins, PAS or phenylbutazone.
Gynecomastia: cimetidine, adrenocorticosteroids, androgens, cardiac glycosides, oral contraceptives. vincristine, reserpine, INH, phenothiazines, spironolactone, marijuana, antihypertensives, tranquilizers, antidepressants, amphetamines.
galactorrhea: psychotropic medications, oral contraceptives, morphine, heroin, metoclopramide,
Many drugs cause cardiac effects detectable by physical examination. Most of these are adverse effects of the drugs or extensions of their pharmacological effects- e.g.. slowing of heart rate from digitalis glycosides or beta adrenergic blockers.
Cough: ACE inhibitors
Beta blockers, especially those that are considered to be noncardiac selective,
can produce wheezing and other indications of bronchial constriction.
Wheezing and other signs and symptoms of asthma: allergic response triggered
by drug therapy
Epigastric distress can be a result of reflux of drugs from the stomach into the lower esophagus. This can occur as a result of swallowing a pill or tablet and lying down immediately. Patient should be taught not to lie down after taking drugs for at least half hour. Epigastric distress can also result from any drugs causing gastric irritation.
Nausea, vomiting and diarrhea: can be an indication of a reaction to almost
Bleeding from upper GI tract can be result of use of ASA, NSAIDs, steroid
therapy, anticoagulant therapy.
Examination of the liver should be done routinely on all patients on oral
contraceptive therapy because of the potential development of liver tumors.
Jaundice may be the result of drug-induced liver damage (e.g. INH, PAS,
chlorpromazine) or cholestasis (e.g. Elavil, chloramphenicol thiazides, thorazine).
Observe for scratching from pruritus caused by jaundice. It may be necessary
to use a different type of lighting since fluorescent lighting will not reveal
excessive bile pigmentation in the skin.
decreased by anticholinergic drugs, opioid drugs, or any drug causing hypokalemia (e.g. thiazide or loop diuretics).
Hyperactive bowels sounds and diarrhea may be the results of superinfection from broad spectrum antibiotics.
Redness from scratching in the anal area may be due to pruritis ani caused
by breakdown products of tetracyclines.
Hematuria: crystallization from sulfa drugs
Smoky bloody urine: may indicate low grade hematuria
Distended bladder- possible side effects of anticholinergic drugs ( constriction
of urinary sphincter)
Edema-beta blockers, lithium
Drug related cerebellar toxicity: e.g.. alcohol, phenytoin
Tardive dyskinesia: repetitive movement of oral/facial muscles- lip smacking,
tongue movements (antipsychotic drugs)
Dystonias, akathesia extrapyramidal side effects, Parkinsonian syndrome:
Peripheral neuropathy: drug induced neuropathy usually expresses itself
as palsies. paresthesia, or fasciculations.
Can be caused by many antibacterial and antitubercular agents, antidepressants such as MAO inhibitors and tricyclic antidepressants.
Decrease in Achilles tendon reflex may indicate the beginning of peripheral